New Naloxone training can help reverse drugs overdose
DRUG-SUPPORT services in Clondalkin took part in training this week, to further equip themselves with the knowledge and tools to try and reduce lives lost through overdose.
At Neilstown Shopping Centre on Thursday, September 9, drug-support service staff with Service Users Developing Solidarity (SUDS) group, Neart Le Chéile, engaged in Train the Trainer Naloxone training.
Naloxone, when administered to somebody suffering an overdose, can reverse the effects of an opioid overdose, and save a life.
It is a safe ‘pure opioid antagonist’ that has been used in clinical settings for over 70 years, but its use in Ireland in community services is in its infancy.
The training was delivered by UISCE the National Advocacy Service for people who use drugs.
“It’s such a new thing (here),” said Lynn Jefferys, from UISCE.
Naloxone can be administered in two different ways, via an injection or a nasal spray, and the latter is recently covered on the medical card.
Jefferys and UISCE colleague María Otero, were at the Neilstown service, conducting a demonstration on Naloxone for SUDS staff, along with information on recognising signs of overdose and best practices for responses for overdose and first aid.
Jefferys said it was “great” that the nasal spray was recently introduced, and they hope to link in with local GPs to be able to source Naloxone kits and equipment for more people at risk of overdose and local drug support groups.
The nasal spray seemed to be the preferred method amongst the Clondalkin staff at the training, as it is possibly easier to administer quickly.
UISCE has been training staff and people accessing addiction services and is currently working on a peer-to-peer training model to promote the Naloxone awareness and distribution in local communities, so the kits would be available in their home, potentially saving lives.
Talking about the effect Naloxone has when administered to someone, Jefferys said it “knocks opioids off receptors.”
“Medical care is still needed. It can cause withdrawal, but it saves lives.”
A person may require more than one dose after a few minutes, along with first-aid treatment.
Naloxone wears off in 20-90 minutes but monitoring of a person is still required when they wake up.